Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 18, NWS Miami, FL

June 5, 2017Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jun 5, 2017, 7:29 PM EDT for Broward County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2017, 7:29 PM EDT (23:29 UTC)
Expired
Jun 5, 2017, 8:00 PM EDT
In force
31 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Broward County, FL

The radar

The Miami radar (KAMX), 61 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 11.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2017-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2017-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2179 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

932 
WUUS52 KMFL 052329
SVRMFL
FLC011-060000-
/O.NEW.KMFL.SV.W.0018.170605T2329Z-170606T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
729 PM EDT MON JUN 5 2017

The National Weather Service in Miami has issued a

* Severe Thunderstorm Warning for...
  Eastern Broward County in southeastern Florida...

* Until 800 PM EDT

* At 729 PM EDT, a severe thunderstorm was located over Nova
  Southeastern University, or over Plantation, moving northeast at 15
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fort Lauderdale, Pembroke Pines, Hollywood, Coral Springs and
  Pompano Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2599 8027 2611 8038 2632 8019 2631 8007
      2608 8010
TIME...MOT...LOC 2329Z 225DEG 12KT 2608 8026 

HAIL...1.00IN
WIND...60MPH
 
$$

IRL
2 follow-up statements
393 
WWUS52 KMFL 052341
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
741 PM EDT MON JUN 5 2017

FLC011-060000-
/O.CON.KMFL.SV.W.0018.000000T0000Z-170606T0000Z/
Broward FL-
741 PM EDT MON JUN 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTHEASTERN BROWARD COUNTY...

At 741 PM EDT, a severe thunderstorm was located over Broadview Park,
or over Plantation, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Fort Lauderdale, Hollywood, Coral Springs, Pompano Beach and Davie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2604 8018 2617 8032 2632 8019 2631 8007
      2608 8010
TIME...MOT...LOC 2341Z 225DEG 12KT 2611 8023 

HAIL...1.00IN
WIND...60MPH
 
$$

IRL
889 
WWUS52 KMFL 052351
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
751 PM EDT MON JUN 5 2017

FLC011-060000-
/O.EXP.KMFL.SV.W.0018.000000T0000Z-170606T0000Z/
Broward FL-
751 PM EDT MON JUN 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROWARD COUNTY
WILL EXPIRE AT 800 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will 
be allowed to expire.  However heavy rain and localized flooding 
of urbanized areas is still possible with this thunderstorm.

LAT...LON 2604 8018 2617 8032 2632 8019 2631 8007
      2608 8010
TIME...MOT...LOC 2350Z 225DEG 12KT 2613 8021 

$$

IRL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:48 PM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 5, 3:48 PM EDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Miami FL
348 PM EDT Mon Jun 5 2017

.DISCUSSION...
At mid-afternoon, a thermal boundary extended from Kendall to
Chokoloskee and was sinking slowly south, being reinforced by rain
cooled air from convection to the north. South of the boundary,
thin cloud cover has allowed temperatures to reach the upper 80s
with dewpoints in the upper 70s, yielding MLCAPE values near 2500
J/kg. Expect showers and thunderstorms are likely to continue to
form along this boundary for much of the afternoon and evening and
move northeastward, which may lead to training of echoes over the
same areas. Trends today have been for deep convective showers
with limited lightning, which is a clue warm rain processes are
dominating and rainfall rates are quite efficient.

A complex system of upper disturbances over the Gulf is readily
apparent in GOES-16 water vapor imagery. In advance of this slow-
moving system, southerly flow in the boundary layer has tapped deep
tropical moisture from the Caribbean, and the remnant moisture from
former east Pacific Tropical Storm Beatriz is also entrained in the
mid level southwesterlies. Model forecast precipitable water
increases into the 2.2 to 2.4 inch range tonight into Tuesday
which seems reasonable with this setup.

As the system of shortwave troughs approaches, mesoscale and
synoptic models show gradually strengthening wind fields over the
area tonight and Tuesday morning, enhancing the potential for
strong winds to be brought to the surface in any convection.
Additionally, the NAM-12 and most convection-allowing models
increase the 0-1 km storm-relative helicity into the 150-200 m2/s2
range overnight into Tuesday. A few thunderstorms with transient
supercell structure have already been observed this afternoon and
this may again be observed at any time over the next couple of
days. Limiting factors will be the chance for widespread cloud
cover and convection to limit instability, and the strongest shear
profiles may be overnight during the nocturnal minimum in
instability. A marginal risk of severe thunderstorms from SPC is
in place tonight through Wednesday.

The Gulf system is very slow to approach with the rich tropical
moisture locked in place over the area through Thursday.
Tropospheric wind profiles will become increasingly favorable for
training of heavy showers and thunderstorms Tuesday and Wednesday.
This pattern is favorable for some spots to receive a lot of
rain, but at this point it's still too soon to pin down the most
favored timing and areas at risk for flooding. For now will defer
on issuance of a flood watch though one may be required later.
Winds will also be gusty during the day Tuesday and Wednesday out
of the S/SW due to the tight local pressure gradient.

From Thursday night into Friday, the Gulf system finally moves
across central Florida and up the southeast coast, allowing a
front to approach the northwest part of our area. The boundary may
briefly slip across the Lake Okeechobee region for awhile Friday
drying things off, but all indications from the medium range
models are the boundary will wash out before crossing the entire
area with tropical moisture re-establishing by the weekend.

&&

.MARINE...
Winds will steadily increase to moderate to locally fresh levels
tonight and Tuesday over the local waters as a storm system
approaches from the west. Sustained winds 20-25 knots appear
likely tomorrow in the Gulf Waters off Collier County and a Small
Craft Advisory will be in effect. Elsewhere small craft will need
to exercise caution. Scattered thunderstorms will also be a
threat, locally increasing winds and seas.

&&

.AVIATION...
Frequent showers and occasional thunder will continue at all
terminals through the period. During dry periods VFR conditions
prevail, but periods of MVFR and even IFR possible as heavy
showers move over the terminals. This will mostly be handled with
updates and tempo groups due to uncertainty in timing of the worst
conditions. Winds so far today have been variable due to
proximity of the terminals to passing showers, but a general light
east wind flow is in place. Tomorrow, expecting winds to increase
out of the south-southwest by midday.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  77  89  75  88 /  70  70  40  70
Fort Lauderdale  77  90  77  89 /  70  60  50  60
Miami            77  90  78  89 /  60  60  50  60
Naples           75  87  79  85 /  70  80  60  80

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...Small Craft Advisory from 5 AM to 8 PM EDT Tuesday for GMZ656-
     676.

&&

DISCUSSION...22/KS
MARINE...22/KS
AVIATION...KS/PS
Hazardous weather outlook, Jun 5, 4:09 PM EDT, 3 hours 20 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
409 PM EDT Mon Jun 5 2017

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
061200-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
409 PM EDT Mon Jun 5 2017

...THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL POSSIBLE...
...WATERSPOUTS POSSIBLE OVER THE LOCAL WATERS...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Thunderstorms: Scattered thunderstorms are possible through the
tonight across much of South Florida and the adjacent local waters.
The primary concerns are locally heavy rainfall and lightning. The
strongest storms may also be capable of producing gusty winds and
brief funnel clouds.

Tornadoes: Waterspouts are possible on all South Florida waters
through this evening.

Flooding: Locally heavy rainfall may lead to urban flooding.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Thunderstorms will be possible through the period. The primary
threat will be cloud to ground lightning and gusty winds particularly
Tuesday and Wednesday when there is a Marginal Risk of strong to
severe thunderstorms. Storms containing heavy rainfall may lead to
areas of urban flooding particularly through the middle of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. However, spotters are asked to
report flood producing rains, strong wind gusts in excess of 40 mph,
hail, or tornado to the national weather service in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Jun 5, 2:36 PM EDT, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
236 PM EDT MON JUN 5 2017

FLZ071-072-172-051900-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-
236 PM EDT MON JUN 5 2017

...Significant Weather Advisory for frequent to excessive lightning
and 45 to 55 mph winds for southeastern Broward County Until 300 PM
EDT...

* At 236 PM EDT...Doppler radar was tracking a strong thunderstorm
  over Pine Island Ridge, or over Plantation, moving northeast at 20
  mph.

* The primary impacts will be frequent to excessive lightning and
  gusty winds  of 45 TO 55 mph.  Lightning is the number one weather
  related killer in Florida. Trees and open shelters offer no
  protection. These winds can down small tree limbs and branches, and
  blow around unsecured small objects. Seek shelter in a safe
  building until the storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Pompano Beach,
  Davie, Plantation, Sunrise, Tamarac, Margate,
  Lauderdale-By-The-Sea, Lauderhill, Coconut Creek, Oakland Park,
  North Lauderdale, Lauderdale Lakes, Dania Beach, Cooper City,
  Wilton Manors and Sea Ranch Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to street flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

&&

LAT...LON 2598 8027 2613 8037 2627 8019 2626 8009
      2605 8012
TIME...MOT...LOC 1836Z 225DEG 16KT 2609 8027

IRL
Special weather statement, Jun 5, 6:33 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
633 PM EDT MON JUN 5 2017

FLZ067-071>074-052315-
Inland Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Palm Beach County FL-Inland Miami-
Dade County FL-
633 PM EDT MON JUN 5 2017

...Significant Weather Advisory for frequent to excessive lightning
and 45 to 55 mph winds for north central Miami-Dade and central
Broward Counties Until 715 PM EDT...

* At 633 PM EDT...Doppler radar was tracking a strong thunderstorm
  over Intersection Krome And U.S. 27, or near Miramar, moving
  northeast at 20 mph.

* The primary impacts will be frequent to excessive lightning and
  gusty winds  of 45 TO 55 mph.  Lightning is the number one weather
  related killer in Florida. Trees and open shelters offer no
  protection. These winds can down small tree limbs and branches, and
  blow around unsecured small objects. Seek shelter in a safe
  building until the storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Fort Lauderdale, Pembroke Pines, Miramar, Coral Springs, Davie,
  Plantation, Sunrise, Tamarac, Margate, Lauderhill, Weston, Oakland
  Park, North Lauderdale, Lauderdale Lakes, Cooper City,
  Broadview-Pompano Park, Royal Palm Ranches, Sunshine Acres,
  Pennsuco and Pine Island Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to street flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

&&

LAT...LON 2586 8040 2602 8069 2638 8044 2619 8016
TIME...MOT...LOC 2233Z 207DEG 17KT 2597 8045

IRL

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 5:34 AM EDTSpecial Marine WarningMFL26 min
Jun 5, 6:58 AM EDTSpecial Marine WarningMFL62 min
Jun 5, 2:36 PM EDTSpecial Weather StatementMFLBroward24 min
Jun 5, 3:08 PM EDTSpecial Marine WarningMFL97 min
Jun 5, 4:02 PM EDTSmall Craft AdvisoryMFL34 hr
Jun 5, 6:04 PM EDTSpecial Marine WarningMFL86 min
Jun 5, 6:33 PM EDTSpecial Weather StatementMFLBroward42 min
Jun 5, 7:01 PM EDTTornado WarningMFLBroward29 min
Jun 5, 7:06 PM EDTAreal Flood AdvisoryMFLBroward3 hr
Jun 5, 7:25 PM EDTSpecial Marine WarningMFL95 min
Jun 5, 7:32 PM EDTSpecial Marine WarningMFL58 min
Jun 5, 7:44 PM EDTSpecial Weather StatementMFLMonroe31 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.